Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

June 11, 2021Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 11, 2021, 1:39 PM EDT for Forsyth County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 1:39 PM EDT (17:39 UTC)
Expired
Jun 11, 2021, 2:30 PM EDT
In force
51 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WWUS82 KRAH 111739
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
139 PM EDT Fri Jun 11 2021
 
NCZ021-022-111830-
Guilford NC-Forsyth NC-
139 PM EDT Fri Jun 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FORSYTH AND
NORTHWESTERN GUILFORD COUNTIES UNTIL 230 PM EDT...

At 139 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Walnut Cove to Enon.
Movement was east at 20 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Winston-Salem, Lewisville, Stokesdale, Walkertown, Rural Hall,
Pfafftown, Stanleyville, Belews Creek and Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3620 8045
      3626 8031 3625 7986 3605 8036 3609 8052
TIME...MOT...LOC 1739Z 275DEG 19KT 3631 8013 3615 8050 

$$

JJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 11, 1:30 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 11, 1:30 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
130 PM EDT Fri Jun 11 2021

.SYNOPSIS...
An area of low pressure will develop and track along a cold front
that will move south across VA today and NC tonight. Following
northeasterly flow and weak high pressure will result in cooler and
cloudy conditions on Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Friday...

A Flash Flood Watch remains in effect for the far ne Piedmont and
nrn Coastal Plain for this afternoon and evening...

Minor updates have been made to the high temp/sky/hourly precip
forecast for today to account for current trends. Highs have been
increased a few degrees due to better clearing and enhanced
insolation for this morning. Showers are mainly outside of central
NC as of 1000 AM, but will begin to develop shortly across the Triad
and Coastal Plain, with greater coverage developing this afternoon
across the region. Remainder of previous forecast and discussion
remain valid.

Previous discussion from 400 AM Friday...

A shortwave trough extending from cntl IN/wrn KY swwd through the
lwr MS Valley this morning will move ewd to near the cntl
Appalachians by 00Z Sat, then across the srn middle Atlantic
tonight. Associated large-scale forcing for ascent will not
overspread cntl NC until after peak diurnal heating, and more likely
after dark. Preceding the synoptic trough, a long track MCV from
MS/AL Thu had tracked to near the cntl TN/NC border at 08Z; and this
feature is expected to turn more ewd or enewd across nrn/cntl NC and
srn/cntl VA today, around lingering ridging/anticyclonic mid level
flow situated along the coast of the sern US. That feature will
likely prove most influential for deep convective development and
maintenance across cntl NC this afternoon, in an environment still
characterized by precipitable water values around two inches (~2
sigma above average).

At the surface, a synoptic front was analyzed at 08Z from the srn
DelMarVA and cntl Chesapeake Bay wnwwd across the cntl Virginias and
srn OH. That front is forecast to move swd, in backdoor fashion,
across cntl and srn VA through this afternoon, and across cntl NC
tonight. The front will generally merge with a pre-frontal trough
that has persisted over cntl and nrn NC for the past 24-36 hours,
with frontal wave development likely across nern NC/sern VA later
this afternoon through tonight. Weak high pressure and nly flow will
then build south across the srn middle Atlantic overnight.

Scattered to numerous showers/storms are expected to initiate along
the west/east-oriented pre-frontal trough noted above, which will
also likely be accompanied/aided by differential heating along the
edge of an expanding area of ~500 ft overcast from the ne NC
Piedmont nwd into cntl VA this morning. ~20-25 kts of mid level flow
accompanying the aforementioned MCV should result in
clustering/multi-cells whose forward motion should mitigate flash
flood potential initially. However, deformation to the north of the
MCV and surface frontal wave will likely cause convection to slow,
redevelop, and possibly train over the ne Piedmont and nrn Coastal
Plain late this afternoon into early tonight. The Flash Flood Watch
is well aligned for such a solution.

Isolated wet microbursts capable of producing primarily tree damage
my also accompany the deepest cells, but the overall severe risk
will remain relatively low owing to deep moist adiabatic profiles
and a lack of stronger flow/shear.

Temperatures will be within a few degrees of those of previous days,
ranging through the 80s, with slight cooling into the mid 60s to
around 70 in post-frontal, nly flow and swd-expanding stratus by Sat
morning.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 420 AM Friday...

A positive tilt trough and shortwave will move from the srn middle
Atlantic Piedmont ewd and offshore through Sat night, with
associated forcing for ascent maximized over cntl and ern NC through
Sat afternoon.

At the surface, a cold front will continue to move south into the
Savannah Basin vicinity by late Sat and Sat night, with following
weak high pressure and nly to nely flow that will build swd across
the srn middle Atlantic and Carolinas.

Scattered convection will result mainly over the Coastal Plain and
Sandhills Sat and will become increasingly elevated and ultimately
diminish as it gets increasingly undercut by post-frontal cooling
and low overcast, with associated cloudy or mostly so conditions
that necessitated relatively significant lowering of high
temperatures Sat. In fact, the currently-forecast lwr 70s north to
middle 80s south may need further downward revisions if it indeed
appears the low overcast will hold through most or all of the day
Sat, such that temperatures may not climb out of the 60s across the
nrn Piedmont. Low overcast will then likely continue through Sun
morning, though if any late day-evening scattering/clearing occurs,
areas of fog would be favored. Lows are generally expected to reach
the lwr-mid 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 340 AM Friday...

Upper level pattern through the forecast period: Central NC will
generally be situated between high pressure to the southeast (east
of the Caribbean) and another high that will sit over the Four
Corners through the end of next week. Relatively low pressure will
persist over the East Coast, though amplification of the upper
trough into the region will vary.

Sunday and Monday: A shortwave over eastern NC will lift off to the
northeast through Sunday night. Another pair of shortwaves will dive
south through the Great Lakes on Monday, the trailing of the two
moving into the mid-Atlantic Monday night, amplifying the parent
trough over the Northeast and mid-Atlantic as it does so. At the
surface, high pressure will continue ridging southwestward into
central NC through Sunday night as an elongated area of low pressure
lingers off the Carolina coast. A cold front will approach on
Monday, with a pre-frontal surface trough developing east of the
mountains, increasing warm southwesterly flow into the area. With
the surface cold front moving into the area and upper level
shortwave moving through late Monday into Monday night, there will
be a chance for showers and storms over the area.

Tuesday through Thursday: The front may stall out over or just south
of the area Monday night/Tuesday, which could provide additional
focus for convection into Tuesday. Models suggest a low may develop
over the Carolinas along the stalled boundary Tue night/Wednesday,
but exactly where is still a bit uncertain. This low should move
away from the area by Wednesday night, allowing the cooler, drier
high pressure to build into the region on Thursday. Generally expect
primarily diurnally driven convection chances Tue and Wed, with dry
weather returning for Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

Showers and thunderstorms will progress eastward this afternoon with
a second round of storms possible for INT/GSO later this evening.
Strong storms will produce gusty winds and greatly reduce visibility
to IFR/LIFR. After the showers push out of central NC this evening,
winds will shift out of the north as a cold front pushes through. In
its wake, expect ceilings to drop to MVFR/IFR. Confidence is low for
MVFR ceilings to reach FAY, but some lower ceilings could be out
there near sunrise.

Outlook: MVFR ceilings in nely low level flow are apt to linger
through much of the day Sat, along with a continued chance of
showers and storms primarily at FAY and perhaps RWI. Any scattering
to VFR Sat afternoon will likely be followed by widespread LIFR-IFR
conditions Sat night-Sun morning. Mainly VFR conditions are expected
through the remainder of the outlook period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from through Friday evening for NCZ007>011-026>028-
043.

&&

SYNOPSIS...MWS
NEAR TERM...MWS/JJT
SHORT TERM...MWS
LONG TERM...KC
AVIATION...JJT/AS/MWS
Hazardous weather outlook, Jun 11, 6:11 AM EDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
611 AM EDT Fri Jun 11 2021

NCZ007>011-026>028-043-121200-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
611 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>025-038>042-073>078-083>086-088-089-121200-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
611 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and thunderstorms with heavy rain may result in flooding of
urban and poor drainage areas this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 1:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
139 PM EDT Fri Jun 11 2021

NCZ021-022-111830-
Guilford NC-Forsyth NC-
139 PM EDT Fri Jun 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FORSYTH AND
NORTHWESTERN GUILFORD COUNTIES UNTIL 230 PM EDT...

At 139 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Walnut Cove to Enon.
Movement was east at 20 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Winston-Salem, Lewisville, Stokesdale, Walkertown, Rural Hall,
Pfafftown, Stanleyville, Belews Creek and Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3620 8045
      3626 8031 3625 7986 3605 8036 3609 8052
TIME...MOT...LOC 1739Z 275DEG 19KT 3631 8013 3615 8050

JJT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:08 PM EDTSpecial Weather StatementRAHDavidson, Guilford, Randolph67 min
Jun 10, 8:56 PM EDTAreal Flood AdvisoryRAHDavidson, Randolph78 min
Jun 10, 9:11 PM EDTFlash Flood Warning Considerable damage threatRAHDavidson, Randolph3 hr
Jun 10, 9:12 PM EDTSpecial Weather StatementRAHRandolph63 min
Jun 10, 9:49 PM EDTSpecial Weather StatementRAHDuplin26 min
Jun 11, 1:21 PM EDTAreal Flood AdvisoryRAHForsyth, Guilford3 hr
Jun 11, 2:03 PM EDTSpecial Weather StatementRAHAlamance57 min
Jun 11, 2:50 PM EDTAreal Flood AdvisoryRAHForsyth3 hr
Jun 11, 3:58 PM EDTSpecial Weather StatementRAHJohnston47 min
Jun 11, 4:32 PM EDTSpecial Weather StatementRAHGranville, Vance58 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.